MAUDE Adverse Event Report: ALPHATEC SPINE INC 2.1MM FIXED DEPTH DRILL 12MM (STAINLESS STEEL. TI-6AL-4V ELI); LXH

ALPHATEC SPINE INC 2.1MM FIXED DEPTH DRILL 12MM (STAINLESS STEEL. TI-6AL-4V ELI); LXH
Model Number 63928-12
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/27/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation into the returned instrument found that the drill stop measured approximately 5mm more proximal than print requirements/tolerance.This allowed the drill to be inserted through the drill guide and the tip to extend an additional 5mm further than intended.Additional testing found documentation that the force required to drill into human femur bone is 198.4+/-14.2n.Because human femur bone is denser than vertebral pedicle or lateral mass bone, this value indicates a worst case drilling condition.The returned drill tested exceeds the worst case scenario and would most likely not slide/move during use.
 
Event or Problem Description
During the surgery, when the 12mm fixed drill was inserted into the drill guide it was noticed that 15mm was protruding.The surgeon used a different 12mm fixed drill and completed the surgery without issue.The event caused no patient harm.

Brand Name
2.1MM FIXED DEPTH DRILL 12MM (STAINLESS STEEL. TI-6AL-4V ELI)
Common Device Name
LXH
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key5614653
Report Number2027467-2016-00031
Device Sequence Number18837507
Product Code LXH
UDI-Device Identifier00844856007758
UDI-Public00844856007758
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/27/2015
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number63928-12
Device Catalogue Number63928-12
Device Lot Number6696103
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/04/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2016
Initial Report FDA Received Date04/28/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;